Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 8, 2018, 5:57 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2018, 5:57 PM EDT (21:57 UTC)
- Expired
- Sep 8, 2018, 6:35 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408 WUUS51 KRLX 082157 SVRRLX WVC019-039-082300- /O.NEW.KRLX.SV.W.0111.180908T2157Z-180908T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 557 PM EDT SAT SEP 8 2018 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Southeastern Kanawha County in central West Virginia... Northwestern Fayette County in southeastern West Virginia... * Until 700 PM EDT. * At 557 PM EDT, a severe thunderstorm was located near Montgomery, or 16 miles northwest of Fayetteville, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Montgomery, Smithers, Pratt, Powellton and Handley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3811 8137 3813 8144 3829 8136 3822 8119 TIME...MOT...LOC 2157Z 220DEG 9KT 3816 8137 HAIL...<.75IN WIND...60MPH $$ ROCHE
2 follow-up statements
087 WWUS51 KRLX 082219 SVSRLX Severe Weather Statement National Weather Service Charleston WV 619 PM EDT SAT SEP 8 2018 WVC019-039-082300- /O.CON.KRLX.SV.W.0111.000000T0000Z-180908T2300Z/ Kanawha WV-Fayette WV- 619 PM EDT SAT SEP 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR EAST CENTRAL KANAWHA AND NORTHWESTERN FAYETTE COUNTIES... At 619 PM EDT, a severe thunderstorm was located over Smithers, or 15 miles northwest of Fayetteville, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Montgomery, Smithers, Pratt and Handley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3816 8134 3818 8140 3829 8136 3822 8119 TIME...MOT...LOC 2219Z 220DEG 9KT 3820 8132 HAIL...<.75IN WIND...60MPH $$ ROCHE
046
WWUS51 KRLX 082235
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
635 PM EDT SAT SEP 8 2018
WVC019-039-082245-
/O.CAN.KRLX.SV.W.0111.000000T0000Z-180908T2300Z/
Kanawha WV-Fayette WV-
635 PM EDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KANAWHA AND
NORTHWESTERN FAYETTE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3816 8134 3818 8140 3829 8136 3822 8119
TIME...MOT...LOC 2230Z 220DEG 9KT 3823 8129
$$
ROCHEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:23 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 8, 4:23 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
423 PM EDT Sat Sep 8 2018
.SYNOPSIS...
The remnants of Gordon bring moderate to heavy rain over the
middle Ohio Valley tonight into Monday. Numerous showers and scattered
thunderstorms will continue to develop through Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 415 PM Saturday...
Increased PoPs along the eastern mountains to account for
orographic enhanced convection with thunder. Rest of forecast
remains on track.
As of 254 PM Saturday...
Sent a quick update to expand the Flood Watch for portions of
northeast KY, and southwest WV to better match with our
neighbor offices. Rest of forecast remains on track.
As of 215 PM Saturday...
Radar imagery shows afternoon convection developing over areas
that received some sunshine during the morning and early
afternoon hours. Models continue to indicate high bouyancy over
the southern half of the area, and very weak deep layered shear
through this evening. Expect showers and thunderstorms to
increase in intensity and coverage tonight into Monday as the
remnants of Gordon arrive to the area. Repetitive showers or
storms could pose a threat for isolated water issues through
tonight.
Deep layered shear does increase to 40-50 knots across the area
after 00Z. However, instability will diminish and move further
south tonight. But, a more juicy airmass will advect into the
area, increasing chances for showers or storms tonight. Coded
likely and categorical PoPs tonight into Monday, with the
higher values across the northern half of the area, as clouds,
showers and storms associated with the remnants of Gordon,
continue to push over our area.
Will keep a Flood Watch for portions of southeast OH and
northern WV through Monday evening.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 515 AM Saturday...
Sunday morning finds the remnants of Gordon centered somewhere over
the lower Ohio Valley, with the attendant upper level short wave
trough just to its west and northwest. A wide swath of warm
advection heavy rainfall will be ongoing from Indiana across the
upper Ohio Valley into western PA and northern WV, and just
lifting out of the middle Ohio Valley and central WV. This is
fed by a wide swatch of 40 kt h85 SW feed across the middle Ohio
Valley, into a sharp low level convergence zone near the
northern edge of the forecast area, with PW values either side
of 2 inches, and h85 theta e values near 340K.
The low moves northeast Sunday, and the heavy rainfall moves
right back into the middle Ohio Valley, as a surface cold front
pushes into the moisture rich air mass. Thunderstorm coverage
should also increase from south to north with increasing CAPE
nosing northward ahead of the front. With values increasing to
around 1.5 KJ/KG, and modest shear, SPC has painted a moderate
risk for severe weather for much of the lowlands. Much stronger
bulk shear resides north of the warm front, where instability is
elevated /above the surface/.
Instability decreases with loss of heating Sunday night, but the
potential for heavy rain continues ahead of the advancing cold
front, in the moisture rich air. Rainfall intensity should
diminish, at least in area coverage, overnight Sunday night and
Monday, as the better dynamics lift to the northeast of the
area. Rainfall will taper off across the middle Ohio Valley
Monday afternoon, but thunderstorms are still possible in the
mountains, as the front slowly approaches.
The flash flood watch issued for much Southeast Ohio, continues
through Monday, where the most persistent heavy rainfall will be
through Sunday night, and possibly into Monday. Also, water will
potentially still be rising on Monday, especially in the larger
stems, given the core of the heavy rain falling in the head
waters of the upper Ohio Valley.
Showers linger Monday night east of the Ohio River, as the
front comes to a crawl while weakening. Stratus and fog are
likely to form in the ensuing light low level flow, especially
in the middle Ohio valley, with the loss of higher cloud.
High temperatures reflect a north to south temperature
difference Sunday, with a cool day north, and then more of a a
west to east temperatures difference Monday, with a cool day in
the middle Ohio Valley. A muggy Sunday night will be followed by
a slightly cooler, but damp Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 515 AM Saturday...
Tuesday starts with stratus and fog in the wake of the exiting
remnants of Gordon, with considerably cloudiness persisting
into the afternoon.
The remainder of the new work week brings quieter, yet still
unsettled weather, as an inverted low level trough gets left
behind. This trough migrates from the central Appalachians on
Tuesday, westward to the middle Ohio Valley by Thursday, as
upper level ridging builds in from the east, north of Florence.
As such, the chance for mainly afternoon and evening
thunderstorms migrates from the mountains Tuesday, westward
across much of the area for Wednesday and Thursday, although
with an overall smaller chance Thursday, as the upper heights
build.
Medium range models track Florence northward, potentially
somewhere through the middle Atlantic or the central
Appalachians, so the eventual track could make a big difference
in the forecast for the end of the week.
Temperatures climb back above normal next week, with highs
leveling off Thursday, depending upon the track of Florence, and
its resulting effects on the weather.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Friday...
Satellite images show areas of clearing across the southern
coalfields of WV during the morning and early afternoon hours.
This produced warmer temperatures and high sfc based CAPE
across the southern half of the area. Still under abundant low
level moisture with PWATs from 1.8 to 2.2 inches. Expect
afternoon convection over the eastern mountains to affect
directly BKW and eventually EKN this afternoon and early
evening. Coded MVFR/IFR conditions for the eastern mountains.
Similar convection will affect HTS and CRW as well this
afternoon to produce brief periods of IFR/LIFR conditions.
In other hand, radar and high resolution models indicate that
areas of widespread rainfall will continue to affect portions of
southeast OH and northern WV. Coded MVFR conditions along these
areas. Scattered convection across the southern half of our CWA
could experience brief periods of IFR conditions under moderate
to heavy rainfall.
Pcpn should be more numerous across southeast OH and northern WV
tonight. This should bring widespread IFR/MVFR conditions,
mainly under low level stratus.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
ALTERNATE SCENARIOS: Timing of restrictions this afternoon into
tonight may vary.
FORECAST CONFIDENCE: Medium.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
AFTER 18Z SUNDAY...
IFR possible in showers and storms into early next week. Early
morning fog also possible where it rains during the late evening
or overnight hours.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 8 PM EDT this evening through Monday evening
for WVZ005.
OH...Flood Watch from 8 PM EDT this evening through Monday evening
for OHZ066-067-075-076-083>087.
KY...Flood Watch from 8 PM EDT this evening through Monday evening
for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/MZ
NEAR TERM...ARJ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJHazardous weather outlook, Sep 8, 3:04 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 304 PM EDT Sat Sep 8 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005-091915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne- 304 PM EDT Sat Sep 8 2018 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. While the flood watch goes into effect tonight, repetitive heavy showers and thunderstorms could produce isolated flash flooding late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ007>011-017-019-020-031-032-091915- Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge- Harrison-Taylor- 304 PM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. There is a slight risk for excessive rainfall due to heavy, repetitive showers and thunderstorms. Isolated flash flooding is possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a moderate risk for excessive rainfall Sunday and Sunday night, due to heavy rain, including some thunderstorms. If confidence increases in flooding, then a flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ006-013>016-018-024>030-033-034-039-040-515>526-091915- Dickenson-Buchanan-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 304 PM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Tonight. There is a slight risk for excessive rainfall due to heavy rain from repetitive showers or thunderstorms. Isolated flash flooding is possible, mainly tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate to heavy showers and thunderstorms can produce isolated flash flooding Sunday into Monday. There is a slight risk for excessive rainfall Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 8, 2:11 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT SAT SEP 8 2018
WVZ008-016-081845-
Jackson-Roane-
211 PM EDT SAT SEP 8 2018
...A SHOWER WILL AFFECT NORTHWESTERN ROANE AND SOUTHEASTERN JACKSON
COUNTIES...
At 210 PM EDT, a shower was located over Kenna, or 10 miles south of
Ripley, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
shower.
Locations impacted include...
Spencer, Kenna, Reedy, Statts Mills, Harmony, Kentuck, Fairplain, Gay
and Gandeeville.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3861 8166 3864 8169 3879 8169 3891 8139
3867 8128
TIME...MOT...LOC 1810Z 250DEG 20KT 3868 8165
MCSpecial weather statement, Sep 8, 3:51 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT SAT SEP 8 2018
WVZ517>520-082045-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
351 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NICHOLAS AND NORTHEASTERN
FAYETTE COUNTIES...
At 350 PM EDT, a strong thunderstorm was located 7 miles northwest of
Bingham, or 10 miles south of Summersville, moving northeast at 15
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Summersville, Richwood, Ansted, Hawks Nest State Park, Craigsville,
Calvin, Kesslers Cross Lanes, Canvas, Drennan, Muddlety, Nettie and
Mount Nebo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3825 8047 3808 8073 3810 8088 3808 8089
3806 8087 3805 8083 3806 8082 3806 8080
3804 8083 3803 8082 3803 8081 3798 8088
3813 8114 3825 8108 3847 8076 3837 8063
3836 8063 3836 8062
TIME...MOT...LOC 1950Z 228DEG 14KT 3814 8090
ROCHESpecial weather statement, Sep 8, 5:16 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
516 PM EDT SAT SEP 8 2018
WVZ015-517-519-082215-
Kanawha-Northwest Nicholas-Northwest Fayette-
516 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND
NORTHWESTERN FAYETTE COUNTIES...
At 515 PM EDT, a strong thunderstorm was located near Powellton, or
near Fayetteville, moving northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Fayetteville, Oak Hill, Montgomery, Ansted, Smithers, Gauley Bridge,
Pratt, Burnwell, Powellton, Hawks Nest State Park, Handley, Leewood,
Swiss, Eskdale, Bentree and Pond Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3808 8149 3833 8129 3831 8124 3826 8123
3829 8119 3819 8097 3793 8118
TIME...MOT...LOC 2115Z 216DEG 9KT 3805 8122
ROCHEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:02 PM EDT | Flash Flood Warning | RLX | Jackson, Mason | 93 min |
| Sep 8, 3:34 AM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 20 more | 49 hr |
| Sep 8, 2:11 PM EDT | Special Weather Statement | RLX | Roane | 34 min |
| Sep 8, 3:51 PM EDT | Special Weather Statement | RLX | Nicholas | 54 min |
| Sep 8, 5:16 PM EDT | Special Weather Statement | RLX | Fayette | 59 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.